New York, 2023Damaging Winds in New York, July 20, 2023
July 20, 2023 · NWS BGM · 4 events in 1 county or zone
A line of strong thunderstorms moved through Central New York during the overnight hours. Reports were isolated to Steuben County where there were multiple reports of trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms moved through Central New York during the overnight hours. Reports were isolated to Steuben County where there were multiple reports of trees down. The line of storms became weaker late into the night and contained some sub-severe gusts but no other damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 20, 6:18 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 20, 6:18 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
718 PM EDT Thu Jul 20 2023
.SYNOPSIS...
A front will quickly move through overnight with a line of heavy
rain and thunderstorms. Showers and storms will become more
scattered Friday afternoon. Pleasant conditions are in store for
the weekend and into early next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
650 PM Update...
A west-to-east progressing squall line will move through the
region this evening, with the potential to produce damaging
winds, isolated tornadoes, and heavy rainfall. With the heavy
rainfall, localized flash flooding is possible, especially for
areas in NE PA, the Poconos, and the Catskills.
Not much was changed to the near-term forecast; the storms
remain on-track to begin impacting the western-most areas of our
region between 8PM and 10PM, and move west-to-east through
Central NY and NE PA, and exiting the region by between 5AM and
7AM.
315 PM Update...
Dry conditions will continue through this afternoon and evening. An
upper-level low will move across the Great Lakes region late today.
As this system moves closer to the Northeast, it will push a surface
front through the region late tonight and early Friday morning.
Along this front, will be a line of showers and thunderstorms.
Models continue to show enough instability that would favor
stronger thunderstorms with damaging wind gusts possible.
Similarly to the last update, low-level SRH and shear values do
favor the possibility for weak spin ups as well. PWATs overnight
will range from 1.4 to 1.7 inches. Antecedent conditions
combined with heavy rainfall overnight, there is also a risk for
localized flash flooding. As mentioned in previous updates,
flow will become parallel ahead of the front, which could lead
to training showers. There are a few CAMs that continue to show
some streaks of 24 hour rainfall totals that exceeding 2 inches.
The one plus that may limit hydro issues is that this line will
move through fairly quickly.
By around sunrise, this system will be close to departing the
region, if it already has not done so. The upper-low will then
continue to move across the Great Lakes Friday. An embedded
shortwave will kick off isolated to scattered showers across
most of the region. Skies are expected to scatter out, which
will help increase daytime heating, leading to the environment
becoming unstable once again. Temperatures will be cooler
though, which could limit instability below what is being
modeled. With MLCAPE modeled to be 500 to 1000 J/kg and shear
around 30 kts, the best chance for thunderstorms will be east of
I-81. A strong storm or two cannot be ruled out, though
confidence is low.
Temperatures will remain warm tonight, only falling into the 60s.
Cooler conditions finish out the week with 70s for highs across the
region. A couple valley locations may squeak out an observation in
the low 80s. Lows Friday night will be in the upper 50s to low
60s.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
310 PM Forecast...
Drier air will be pushing into the region on Saturday on NW
flow and ridging start building in at the surface. Upper trough
will still be overhead so some diurnal showers will be possible
during the afternoon hours. Highs on Saturday will be
much cooler with temperatures only climbing to the mid to upper
70s for most, with the Wyoming Valley in the low 80s.
On Saturday night, model soundings show mostly clear skies as
high pressure builds in from the west. It will be a pretty good
set up for radiational cooling with light winds, dry air and
high pressure overhead and valley fog will likely develop as a
result.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
310 PM Forecast...
High pressure remains overhead for Sunday and Sunday night,
with dry conditions. Highs will be in the upper 70s to low 80s
with mostly sunny skies and overnight lows will fall into the
mid to upper 50s.
The quiet weather will be short-lived as another upper trough
will move into the region Monday, bringing unsettled weather
through mid- week. SW return flow will increase moisture and
bring warm and humid conditions. Highs are expected to be in
the mid to upper 80s through the period. The upper trough will
remain overhead on Tuesday with more showers and thunderstorms
mostly focused during the afternoon hours. The trough axis
moves east of the area by Wednesday, but SW flow will remain
under a weak mid- level ridge, keeping warm temperatures and
humid conditions through the week. There is a chance for heat
indices to approach 95 degrees towards the end of the week, so
some heat headlines may possibly be needed.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A line of strong to severe thunderstorms is moving into western
NY/PA this evening and will sweep east through central NY and
northeast PA later this evening and into the overnight hours.
Conditions will remain VFR until this line moves through between
03-09Z. As this system moves through, thunderstorms with heavy
rainfall are likely with brief periods of reduce visibilities.
Brief gusts above 30 kt are possible. By sunrise, this system
will be through, though restrictions due to low ceilings will be
possible through much of the morning hours for most terminals.
VFR conditions become more likely after 15Z, but possibly hold
on a little longer at SYR and RME. The post-frontal air mass
Friday afternoon will become unstable once again after 18Z and
trigger more scattered showers and storms. The timing and
location/duration of the convection is too difficult to nail
down at this point, so went with a broad mention of VCSH. Will
include TS closer to the event time tomorrow afternoon.
Southerly winds 5 to 10 kt tonight will become more westerly
behind the front early Friday morning and start to gust up to 15
kt by Fri afternoon.
Outlook...
Friday night through Saturday...Scattered showers and
thunderstorms with occasional restrictions possible.
Sunday through Monday...Mainly VFR.
Monday night through Tuesday...Chance for showers and
thunderstorms with occasional restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL
NEAR TERM...BTL/KL
SHORT TERM...JTC/MPK
LONG TERM...JTC/MPK
AVIATION...BTL/BJT
Hazardous weather outlook, Jul 20, 5:43 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
643 PM EDT Thu Jul 20 2023
NYZ046-057-062-PAZ040-048-072-212245-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
643 PM EDT Thu Jul 20 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
A front moving through tonight will bring a line of showers and
thunderstorms the could produce some strong to damaging wind gust as
well as heavy rain. With wet soils, flash flooding will be a concern
where thunderstorms train.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms continue Friday with heavy rain and localized flash
flooding threat. Isolated strong thunderstorms may also be possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-212245-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
643 PM EDT Thu Jul 20 2023
...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
A front moving through tonight will bring a line of showers and
thunderstorms the could produce some strong to damaging wind gust as
well as heavy rain. With wet soils, flash flooding will be a concern
where thunderstorms train.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms continue Friday with heavy rain and localized flash
flooding threat. Isolated strong thunderstorms may also be possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
Thunderstorm Wind, Steuben
- When
- July 20, 8:12 PM EST
- Where
- Steuben County, 0.59 mi WNW of Northhornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.354, -77.660
Strong thunderstorm winds knocked down trees onto County Route 70A.
Thunderstorm Wind, Steuben
- When
- July 20, 8:12 PM EST
- Where
- Steuben County, 0.71 mi N of North Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.380, -77.652
Strong thunderstorm winds knocked down trees near I-86 and County Route 21.
Thunderstorm Wind, Steuben
- When
- July 20, 8:43 PM EST
- Where
- Steuben County, 0.47 mi N of Bath
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.337, -77.319
Strong thunderstorm winds knocked down trees near County Route 14.
Thunderstorm Wind, Steuben
- When
- July 20, 9:05 PM EST
- Where
- Steuben County, 0.86 mi NW of Curtis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.230, -77.180
Strong thunderstorm winds knocked down wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106063, 1106064, 1106065, 1106066.